Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Austin/San Antonio, TX

February 23, 201917 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 23, 2019, 4:25 AM CST for 17 counties in Texas. It took effect at Feb 23, 2019, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 4:25 AM CST (10:25 UTC)
In effect from
Feb 23, 2019, 11:00 AM CST
Expired
Feb 23, 2019, 6:00 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 80 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS84 KEWX 231025
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
425 AM CST Sat Feb 23 2019

...Critical Fire Weather Conditions expected late this morning 
through the afternoon...

.Gusty west to northwest winds, dry air and cured winter fuels
will combine to produce critical fire weather conditions across
the Rio Grande plains, southern Edwards Plateau and western Hill
Country, east to the I-37 corridor. This could be expanded later
today to include portions of the I-35 corridor north of San
Antonio.

TXZ183>187-202>204-217>219-228-232100-
/O.UPG.KEWX.FW.A.0001.190223T1700Z-190224T0000Z/
/O.NEW.KEWX.FW.W.0001.190223T1700Z-190224T0000Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
425 AM CST Sat Feb 23 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR DRY AIR AND GUSTY WEST TO NORTHWEST WINDS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning, which is in effect from 11 AM this morning to
6 PM CST this evening. The Fire Weather Watch is no longer in
effect. 

* WINDS...West to northwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ188-189-205-220-232100-
/O.NEW.KEWX.FW.W.0001.190223T1700Z-190224T0000Z/
Gillespie-Kendall-Bexar-Atascosa-
425 AM CST Sat Feb 23 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR DRY AIR AND GUSTY WEST TO NORTHWEST WINDS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning, which is in effect from 11 AM this morning to
6 PM CST this evening. 

* WIND...Northwest winds 15 to 25 mph with gusts to 30 mph. 

* RELATIVE HUMIDITY...15 to 20 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
217 
WWUS84 KEWX 231949
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
149 PM CST Sat Feb 23 2019

...Critical Fire Weather Conditions expected through the 
afternoon...

.Gusty west to northwest winds, dry air and cured winter fuels
will combine to produce critical fire weather conditions across
the Rio Grande plains, southern Edwards Plateau and western Hill
Country, east to the I-37 corridor. 

TXZ171-240000-
/O.EXA.KEWX.FW.W.0001.000000T0000Z-190224T0000Z/
Llano-
149 PM CST Sat Feb 23 2019

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR DRY AIR AND GUSTY WEST TO NORTHWEST WINDS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning, which is in effect until 6 PM CST this evening.

* WINDS...West to northwest 15 to 25 mph with gusts up to 30 
  mph. 

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ183>189-202>205-217>220-228-240000-
/O.CON.KEWX.FW.W.0001.000000T0000Z-190224T0000Z/
Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-Kinney-
Uvalde-Medina-Bexar-Maverick-Zavala-Frio-Atascosa-Dimmit-
149 PM CST Sat Feb 23 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR DRY AIR AND GUSTY WEST TO NORTHWEST WINDS...

* WINDS...West to northwest 15 to 25 mph with gusts up to 30 
  mph. 

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
351 
WWUS84 KEWX 240006
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
606 PM CST Sat Feb 23 2019

...Red Flag Warning Allowed to Expire...

.Decreasing winds across portions of the Hill Country, Edwards
Plateau, and Rio Grande Plains have allowed for critical fire 
weather conditions to improve. However, conditions will remain 
elevated early this evening as relative humidities remain low.

TXZ171-183>189-202>205-217>220-228-240115-
/O.EXP.KEWX.FW.W.0001.000000T0000Z-190224T0000Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-
Kinney-Uvalde-Medina-Bexar-Maverick-Zavala-Frio-Atascosa-Dimmit-
606 PM CST Sat Feb 23 2019

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF THE HILL COUNTRY,
EDWARDS PLATEAU, AND RIO GRANDE PLAINS...

Conditions have improved across the Red Flag Warning area and the
Red Flag Warning has been allowed to expire. Elevated conditions
will linger through sunset as dry air remains in place.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 23, 3:53 AM CST, 32 minutes earlier.

Area forecast discussion, Feb 23, 3:53 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
353 AM CST Sat Feb 23 2019

.SHORT TERM (Today through Sunday)...
Areas of dense fog have spread a little further west and have added
the I-35 counties, including the Austin and San Antonio metro areas,
as well as, Burnet county to the Dense Fog Advisory. Kept it going
through 7 am, although patchy dense fog could linger near the
Coastal Plains through 8 am or so. Pacific front currently moving
into Val Verde county will move across the I-35 corridor around
sunrise and exit to our east by mid morning while the upper level
low lifts to the northeast across northwestern Texas into the Central
Plains. Have removed mention of thunderstorms as instability is very
limited and capping remains rather strong, although cannot rule out
an isolated thunderstorm. Areas of drizzle and isolated to scattered
showers are still expected along and ahead of the front. Rapid
clearing of the low clouds and fog will occur with the frontal
passage while high clouds slowly drift off to the east during the
day. A tight surface pressure gradient and mixing with stronger winds
aloft will make for a breezy to locally windy day. Some spots could
flirt with wind advisory levels, especially higher elevations of the
Hill Country. In addition, very dry air will surge across our area
leading to fire weather issues. See the Fire Weather section below.
Wind directions will be downsloping offsetting any cold advection
resulting in warmer, above normal high temperatures today. Winds will
decouple with sunset with a rather quick decrease in wind speeds
this evening. Then, a surge of cooler air from the northern plains
will bring slightly below normal lows tonight and highs on Sunday
under mostly clear skies.

&&

.LONG TERM (Sunday Night through Friday)...
Weak impulses in the west-southwest flow aloft and a mid week cold
front will generate periods of isentropic lift. This results in
slight chances of showers east of I-35 Monday night through Wednesday
and most areas Thursday into Thursday night. Rainfall amounts look to
be light. Near to slightly above normal temperatures are expected.
Models are showing a potential for a strong cold front sometime next
weekend or early the following week, depending on the model.

&&

.FIRE WEATHER...
A Pacific front will move across South Central Texas this morning.
The cold front will bring much drier air to all areas, along with
gusty west to northwest winds, especially west of the I-35/I-37
corridors. The combination of dry air, warm above normal
temperatures, and breezy conditions will result in Critical Fire
Weather conditions for along and west of a Fredericksburg to San
Antonio to Campbellton line. Minimum humidities in the teens along
with west to northwest 20 foot winds of 15 to 25 mph with gusts up
to 30 mph are expected. The Fire Weather Watch for this area has
been upgraded to a Red Flag Warning and is in effect from 11 am to 7
pm.

Across the remainder of South Central Texas, elevated to near
critical fire weather conditions are expected as minimum humidities
drop to near 20 to 25 percent while breezy west to northwest winds
persist from mid-morning into the afternoon. It's possible that some
counties east of the Red Flag Warning may have to be included in the
warning if wind and humidity trends seen on some models occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  42  63  41  65 /  20   0   0   0   0
Austin Bergstrom Intl Airport  72  40  64  39  65 /  20   0   0   0   0
New Braunfels Muni Airport     73  40  64  39  65 /  10   0   0   0   0
Burnet Muni Airport            68  37  61  38  63 /  10   0   0   0   0
Del Rio Intl Airport           74  39  70  42  69 /   0   0   0   0   0
Georgetown Muni Airport        70  39  62  39  63 /  10   0   0   0   0
Hondo Muni Airport             72  39  68  41  69 /  -    0   0   0   0
San Marcos Muni Airport        72  39  64  39  65 /  10   0   0   0   0
La Grange - Fayette Regional   71  40  64  40  65 /  50   0   0   0  -
San Antonio Intl Airport       73  42  65  42  66 /  10   0   0   0   0
Stinson Muni Airport           74  42  67  42  67 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 7 AM CST this morning for Atascosa-Bastrop-
Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Gonzales-Guadalupe-Hays-
Karnes-Lavaca-Lee-Travis-Williamson-Wilson.

Red Flag Warning from 11 AM this morning to 6 PM CST this evening
for Atascosa-Bandera-Bexar-Dimmit-Edwards-Frio-Gillespie-Kendall-
Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-Zavala.

&&

Aviation...10
Short-Term/Long-Term...04
Hazardous weather outlook, Feb 22, 10:52 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1052 PM CST Fri Feb 22 2019

TXZ171>173-183>194-202>209-217>225-228-240500-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1052 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

We have issued a Dense Fog Advisory along and east of a Giddings
to Lockhart to Seguin to Floresville line as visibility has begun
to decrease. We expect visibility areas of dense fog to continue
to expand eastward reducing visibilities to less than 1/4 mile
across portions of South Central Texas mainly east of Highway 83.
A cold front will arrive closer to daybreak Saturday and will
improve the visibilities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday, strong and gusty west winds and dry conditions behind
a cold front will create critical fire weather conditions over
western portions of South-central Texas. A Fire Weather Watch has
been posted for areas along and west of a line from Kerrville to
Dilley line. East of this watch area, elevated to near critical
fire weather conditions will be possible across the remainder of
South-central Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:52 PM CSTDense Fog AdvisoryEWXAtascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 11 more10 hr

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.